Over six years ago we heard from a reader who had used the antihistamine cetirizine (Zyrtec) to ease allergy symptoms. In preparation for allergy tests he tried stopping Zyrtec.
He noted that:
“within three days, my entire body itched. It was so horrible that I was crying and preparing to go to the hospital for relief. Confused by the relentless itching, I forgot and took a Zyrtec by accident. Lo and behold, before I could get dressed and get in the car, my symptoms were GONE. Now, seven years later, I have tried unsuccessfully at least 10 times to quit this drug, and the reaction is more severe each time.”
Withdrawal from Stopping Cetirizine or Psychosomatic Reaction?
This was just the beginning of what has become a flood of such stories. However, even now some people are not aware of this withdrawal reaction. Here is the latest reader report.
Stopping Zyrtec Triggers Itching Everywhere:
Q. I’ve taken Zyrtec for at least a year now. Does withdrawal cause intense itching everywhere? If so, how long will it last? I am tempted to go back on Zyrtec, but I’m trying to do without it.
A. Many readers have reported intense itching upon suddenly stopping cetirizine (Zyrtec). Apparently, this reaction can last up to six weeks or so.
For years, we struggled to get the FDA to recognize this withdrawal reaction. The agency did a study utilizing its database of adverse reaction reports (Therapeutic Advances in Drug Safety, July 5, 2019).
The authors conclude:
“Our case series provided evidence of an association between the discontinuation of cetirizine and the development of pruritus [itching].”
How Long Does Withdrawal Itching Last?
Q. About 18 years ago I moved to a region with high seasonal allergy triggers that affected me at least six months every year. My doctor prescribed Zyrtec and Flonase. They were both prescription only at that time.
I was to take Flonase in the spring and Zyrtec every day year round. I have been on Zyrtec for at least 10 years.
Due to weight gain and brain fog, I decided to try stopping Zyrtec and learn to live with my allergies. Little did I know what a nightmare it would be to stop this drug.
I stopped cold turkey. The intense itching started around day three. Itching everywhere: scalp, underarms, inside ears, arms, legs, back. It seemed to lighten up after week two, but not much. It is now week five and the itching is almost as bad as in week one.
Is my body ever going to be capable of handling histamine normally, or will I suffer from this withdrawal effect for years?
Some Readers Have Found a Solution:
A. Cetirizine (Zyrtec) is a popular antihistamine that is now available over the counter. On our website hundreds of people have reported similar complications when they stopped this drug suddenly.
Some people have found that switching to a different antihistamine such as fexofenadine (Allegra) or loratadine (Claritin) can ease the itching from cetirizine withdrawal.
One reader shared this experience:
“I used fexofenadine for a few weeks after stopping the cetirizine. It worked pretty well; when I stopped the fexofenadine I had some mild itching but it went away in a few weeks.”
Other readers have reduced the dose of cetirizine gradually instead of stopping abruptly. This seems to ease the hives and itching, though it may take several weeks for them to disappear.
Other Stopping Zyrtec Stories from Readers:
Angela in Indiana took it slow:
“I took Zrytec at bedtime every night for about 4 years. Whenever I’d miss a dose, I would have severe itching and thought my allergies became so bad I couldn’t get off of it.
“I decided I was ready to get allergy shots, but I needed to be off Zyrtec first. When I researched the severe itching and found out it was a withdrawal effect, I was shocked!
“Starting in January of this year, I decided I would slowly taper off. I began cutting my pills in half but I continued to take daily. In April, I started taking 1/2 pill every other day. Two weeks ago I stopped cold turkey. After 5-6 days I do have an itch, but it’s been tolerable.
“I am having horrible nightmares still. Also, I’m now having bad headaches, but ibuprofen is helping. I am determined to not go back on Zrytec, and I’ve decided to fight it through. The withdrawal can be horrible, as I know first-hand. Probably I should have switched to taking 1/2 pill every third day for a few months, but I was anxious to get off completely.”
Anne in New England wrote:
“I found this site while searching itching as a withdrawal symptom from Zyrtec. You can guess why I googled that. I took Zyrtec for several years to address migraines caused in part by allergies. Migraines are not longer a problem for me, and I wanted to come off the Zyrtec. I took myself down slowly, to the point where I was taking only 5 mg every three days.
“However, I couldn’t get below that amount without experiencing horrible itching, headache and dizziness. I stopped the Zyrtec completely five days ago and I am miserable. Thus the Google search to see if anyone else experienced the same symptoms. I am appalled!
“I’m determined to get off this drug once and for all. If and when the side effects finally subside, I’ll post an update. As for now, 5 days in and miserable.”
One more report arrived earlier:
Q. I stopped Zyrtec about five days ago. After day three, I started itching all over.
I wish I’d known about the withdrawal symptoms before I started taking Zyrtec four years ago! Can you tell me how long the itching lasts?
A. As far as we can tell there is no definitive answer. Your dermatologist may consider a short course of a corticosteroid if the itching is completely unbearable. Other readers have gotten some relief from a different antihistamine as they phased off cetirizine.
Based on reports from visitors to our website, the itching may begin to fade after several weeks. We wish the FDA required drug companies to investigate withdrawal from a range of medications so people would know how to discontinue them safely.
Andy was critical of these anecdotes:
“As much as I can appreciate the anecdotes of those who seem to have drug-related side-effects (or interactions), wouldn’t it be potentially more productive to report them to an official adverse reactions database like MedWatch? That, along with actual initial and follow-up research, is the only somewhat scientific (and perhaps sometimes less biased) way of assessing the risk of such effects in the general population.”
Where IS the FDA?
Years ago we notified the Food and Drug Administration about the reports we were getting from people stopping Zyrtec and the withdrawal itching they reported. As far as we can tell, the agency has not done anything about those reports. At least we have not seen a response. We DO encourage people to report their adverse drug reactions directly to the FDA at the MedWatch portal. We cannot promise any action, though. Sometimes the FDA takes a very long time to respond to complaints or reports of side effects.
Please vote on this article at the top of the page and share your own stopping Zyrtec story below in the comment section. We will continue to let the FDA know that this issue has not disappeared.